Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 29, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Apr 29, 2003, 11:53 PM MDT for Yuma County, Colorado; Cheyenne County, Kansas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 29, 2003, 11:53 PM MDT (05:53 UTC)
- Expired
- Apr 30, 2003, 1:00 AM MDT
- In force
- 67 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
Counties Yuma County, CO, Cheyenne County, KS
The radar
The Goodland radar (KGLD), 51 km from the middle of the area, began a volume at 05:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 29, 7:45 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 5.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 537 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1453 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
827 WUUS53 KGLD 300553 SVRGLD COC125-KSC023-300700- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 1253 AM CDT WED APR 30 2003 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... YUMA COUNTY IN NORTHEAST COLORADO CHEYENNE COUNTY IN NORTHWEST KANSAS * UNTIL 200 AM CDT(100 AM MDT) * AT 1253 AM CDT(1153 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTH OF BONNY RESERVOIR...OR ABOUT 22 MILES WEST OF ST. FRANCIS...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BEECHER ISLAND AT MIDNIGHT MDT ST. FRANCIS AT 125 AM CDT WHEELER AT 135 AM CDT BIRD CITY AT 150 AM CDT ANOTHER LOCATION IN THIS WARNING IS...HALE. HAIL UP TO GOLFBALL SIZE WILL OCCUR WITH THIS SEVERE THUNDERSTORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT WEDNESDAY MORNING(100 AM MDT WEDNESDAY MORNING) FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA. LAT...LON 3987 10231 3960 10226 3959 10143 3996 10145 RUBIN $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 2:25 PM MDT, 9 hours 28 minutes earlier.
Area forecast discussion, Apr 29, 2:25 PM MDT, 9 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 225 PM MDT TUE APR 29 2003 FLOW ALOFT REMAINS SOUTHWEST ACROSS THE CENTRAL HIGH PLAINS WITH UPPER TROUGH OVER THE NORTHWEST STATES AND A RIDGE AXIS JUST EAST OF THE AREA. ANOTHER ROUND OF THUNDERSTORMS EXPECTED LATE THIS AFTERNOON AND TONIGHT...WITH THE BEST CHANCES NORTH OF INTERSTATE 70 IN VICINITY OF BOUNDARY. DRY AIR AT 700 MB HAS ADVANCED INTO THE AREA FROM THE SOUTH/SOUTHWEST AND HAVE LOWERED POPS ACCORDINGLY. LOWS TONIGHT WILL RANGE FROM THE MID 40S NORTHWEST TO THE MID 50S IN THE SOUTHEAST AS MOIST EASTERLY FLOW CONTINUES THROUGH EARLY MORNING BEFORE WINDS BACK TO A NORTHERLY DIRECTION TOWARD MORNING. STABILITY PARAMETERS SUGGEST A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE NORTHERN TWO THIRDS OF THE FORECAST AREA ON WEDNESDAY...HOWEVER NOTHING SEVERE IS EXPECTED AT THIS TIME. HIGHS ON WEDNESDAY WILL BEGIN TO COOL AS HEIGHTS/TEMPS ALOFT LOWER. NORTHERLY FLOW WILL CONTINUE THROUGH FRIDAY AS HIGH PRESSURE BUILDS SOUTH ACROSS THE AREA. THIS WILL KEEP HIGHS IN THE LOW TO MID 60S. RETURN FLOW WILL SET UP ON FRIDAY AS UPPER RIDGING BEGINS TO AMPLIFY ACROSS THE AREA. EXPECT HIGHS TO REBOUND OVER THE WEEKEND WITH A CHANCE OF SHOWERS AND THUNDERSTORMS ON BOTH SATURDAY AND SUNDAY AS SYSTEM APPROACHES FROM THE ROCKIES. GFS BRINGS A COLD FRONT ACROSS THE AREA ON MONDAY WITH TEMPERATURES FALLING BACK INTO THE 60S ON MONDAY AND TUESDAY. .GLD...NONE. MCGUIRE
Hazardous weather outlook, Apr 29, 10:49 AM MDT, 13 hours 4 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1049 AM MDT TUE APR 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT A SHORT WAVE TROUGH WILL MOVE EAST OF THE ROCKIES AND ACROSS THE CENTRAL HIGH PLAINS THIS AFTERNOON AND EVENING. WITH DEWPOINTS WELL INTO THE 50S AND HIGH TEMPERATURES APPROACHING 80 PRODUCING AN UNSTABLE ATMOSPHERE...THUNDERSTORMS ARE EXPECTED TO DEVELOP BY THE MIDDLE OF THE AFTERNOON ACROSS THE FORECAST AREA. SOME OF THESE STORMS WILL BECOME SEVERE. THE BEST CHANCE FOR STRONG STORM DEVELOPMENT WILL BE NORTH AND EAST OF A LINE FROM YUMA COLORADO TO GOVE KANSAS. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. FURTHER THERE IS A CHANCE FOR A FEW TORNADOES ALONG AND NORTHEAST OF A LINE FROM NEAR STRATTON NEBRASKA TO NEAR NORTON KANSAS. HEAVY RAINS OF 2 TO 3 INCHES FELL IN THIS SAME AREA LAST NIGHT...SO FLASH FLOODING IS ALSO A THREAT THERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY. RJC
In the hours before
Special weather statement, Apr 29, 7:46 PM MDT, 4 hours 7 minutes before
COZ090>092-KSZ001>004-013>016-027>029-NEZ079>081-300700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 746 PM MDT TUE APR 29 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 185 VALID UNTIL 100 AM MDT (200 AM CDT) TONIGHT FOR THE FOLLOWING COUNTIES: IN NEBRASKA THIS WATCH INCLUDES... DUNDY HITCHCOCK RED WILLOW IN KANSAS THIS WATCH INCLUDES... CHEYENNE RAWLINS DECATUR NORTON SHERMAN THOMAS SHERIDAN GRAHAM WALLACE LOGAN GOVE IN COLORADO THIS WATCH INCLUDES... YUMA KIT CARSON CHEYENNE THIS INCLUDES THE CITIES OF WRAY...YUMA...FLAGLER... BURLINGTON...CHEYENNE WELLS...BENKELMAN...MCCOOK... ST. FRANCIS...ATWOOD...OBERLIN...NORTON...GOODLAND... COLBY...HOXIE...HILL CITY...SHARON SPRINGS...RUSSELL SPRINGS AND GOVE. SR
Local storm report, Apr 29, 10:16 PM MDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1016 PM MDT TUE APR 29 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1011 PM 1 SW VERNON CO 1 INCH HAIL
04/29/03 YUMA REPORTED BY STORM
SPOTTER.Local storm report, Apr 29, 10:48 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1048 PM MDT TUE APR 29 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1030 PM 12 SE WRAY CO 2.25 INCH HAIL
04/29/03 YUMA REPORTED BY STORM
SPOTTER. MEASURED HAIL
DIAMETER 2 TO 2 1/4
INCHES.
1044 PM 12 SE WRAY CO .75 INCH HAIL
04/29/03 YUMA REPORTED BY STORM
SPOTTER.Local storm report, Apr 29, 10:57 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1057 PM MDT TUE APR 29 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1056 PM HAIGLER NE 1.5 INCH HAIL
04/29/03 DUNDY REPORTED BY STORM
SPOTTER.Local storm report, Apr 29, 11:40 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1140 PM MDT TUE APR 29 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1136 PM BENKELMAN NE .75 INCH HAIL
04/29/03 DUNDY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1140 PM BENKELMAN NE 1 INCH HAIL
04/29/03 DUNDY REPORTED BY STORM
SPOTTER.Local storm report, Apr 29, 11:44 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1144 PM MDT TUE APR 29 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1136 PM BENKELMAN NE .75 INCH HAIL
04/29/03 DUNDY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1140 PM BENKELMAN NE 1.00 INCH HAIL
04/29/03 DUNDY REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 9:07 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 68 min |
| Apr 29, 10:13 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 62 min |
| Apr 30, 1:27 PM MDT | Tornado Warning | GLD | Cheyenne, Kit Carson | 48 min |
| Apr 30, 2:12 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 63 min |
| Apr 30, 2:28 PM MDT | Tornado Warning | GLD | Cheyenne | 47 min |
| Apr 30, 3:15 PM MDT | Tornado Warning | GLD | Cheyenne | 45 min |
| Apr 29, 10:29 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 61 min |
| Apr 30, 1:42 PM MDT | Tornado Warning | GLD | Wallace | 48 min |
| Apr 30, 3:58 PM MDT | Severe Thunderstorm Warning | GLD | Wallace | 62 min |
| Apr 30, 4:53 PM MDT | Severe Thunderstorm Warning | GLD | Logan | 67 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.